Type III Hypersensitivity Reaction to Subcutaneous Insulin Preparations in a Type 1 Diabetic
- Journal of General Internal Medicine
Management of type 1 diabetes in patients who have insulin hypersensitivity is a clinical challenge and places patients at risk for recurrent diabetic ketoacidosis (DKA). Hypersensitivity reactions can be due to the patient’s response to the insulin molecule itself or one of the injection’s non-insulin components. It is therefore crucial for clinicians to quickly recognize the type of hypersensitivity reaction that is occurring and identify potentially immunogenic additives for the purpose of directing therapy as various insulin preparations have differing ingredients. We present the case of a 23-year-old diabetic female with common variable immunodeficiency (CVID) and autoimmune enteropathy who developed a type III hypersensitivity reaction to multiple formulations of subcutaneous insulin after years of use and the challenges of devising a long-term management strategy.
Type III Hypersensitivity Reaction to Subcutaneous Insulin Preparations in a Type 1 Diabetic/© Society of General Internal Medicine 2017